The Moderna Covid vaccine is causing a small percentage of people to develop patches of inflamed skin and rashes around the injection site, up to 11 days after vaccination.
A group of 11 doctors has written a letter to the prestigious journal the New England Journal of Medicine with their observations on 12 patients who experienced a rash from the jab.
All were treated and resolved, taking an average of six days to clear up. All 12 were encouraged to get their second jab, and did so, completing their immunization against Covid-19.
Three patients had the same reaction after their second dose, while three had a reaction of lesser severity. Half the cohort had no reaction after their follow-up.
‘Whether you’ve experienced a rash at the injection site right away or this delayed skin reaction, neither condition should prevent you from getting the second dose of the vaccine,’ says Dr. Kimberly Blumenthal, lead author of the letter from Massachusetts General Hospital.
‘Our immediate goal is to make physicians and other care providers aware of this possible delayed reaction, so they are not alarmed, but instead well-informed and equipped to advise their patients accordingly.’
The experts believe the skin rashes are caused by a delayed allergic immune response that is commonly seen in drug reactions.
Dr. Esther Freeman, director of Global Health Dermatology at MGH and co-author of the NEJM letter, explained: ‘For most people who are experiencing this, we believe it’s tied to the body’s immune system going to work.
‘Overall, this data is reassuring and should not discourage people from getting the vaccine.’
The researchers caution that the rashes should not be confused for skin infections.
‘Delayed cutaneous hypersensitivity could be confused – by clinicians and patients alike – with a skin infection,’ says letter co-author Dr. Erica Shenoy.
‘These types of reactions, however, are not infectious and thus should not be treated with antibiotics.’
Dr. Adil Sheraz, Consultant Dermatologist & British Skin Foundation spokesperson, told MailOnline: ‘Adverse cutaneous (skin) reactions are quite typical for a variety of vaccines.
‘For the more recognized traditional vaccines (such as MMR or BCG) these tend to occur a few hours to a few days later and can result in local tenderness, erythema (redness), and swelling at the site.
‘This study looked at 12 patients (out of 30,420) who developed a delayed reaction.
‘The reaction occurred anywhere between day four and day 11 after the first dose of the Moderna vaccine.
The researchers caution that the rashes should not be confused for skin infections. ‘Delayed cutaneous hypersensitivity could be confused – by clinicians and patients alike – with a skin infection,’ says letter co-author Dr. Erica Shenoy.
‘The reaction is not an infection and can be treated with topical steroids and antihistamines.
‘This reaction should not prevent patients from receiving the second dose of the vaccine, and in fact, the trial showed that the same patients either had no reaction or a smaller reaction after the second dose.’
The Moderna vaccine is an mRNA jab similar in design to that made by Pfizer and BioNTech.
It includes a tiny piece of coronavirus genetic material, called mRNA, which inserts itself into cells and tricks them into making a copy of Covid’s spike protein.
This mechanism activates the immune system which learns how to fight off the virus while only actually fending off its own cells adorned with a SARS-CoV-2 disguise.
As a result, the majority of side-effects are not from a mild case of the coronavirus but due to the body’s own reaction and the immune system working.
Moderna’s vaccine has been approved by drug regulators in the US, UK, and EU for emergency approval and is being administered in the US and EU while the UK is scheduled to receive its first doses of the US-made vaccine in the coming weeks.
Moderna and Pfizer’s mRNA vaccines are the first of their kind to ever receive approval for use in humans.
A recent study on phase 3 clinical data from Moderna’s trials revealed immediate reactions around the injection site occurred in 84.2 percent of people.
A much smaller percentage of people (0.8 percent) had a delayed reaction, developing a rash more than a week after inoculation.